Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Green Bay, WI

April 7, 2020Oconto County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 7, 2020, 2:34 PM CDT for Oconto County, Wisconsin. It was in force for 26 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2020, 2:34 PM CDT (19:34 UTC)
Expired
Apr 7, 2020, 3:00 PM CDT
In force
26 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Oconto County, WI

The radar

The Green Bay radar (KGRB), 33 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 2:35 PM CDTHAIL 0.53 Wsw Abrams, WI
Apr 7, 2:43 PM CDTHAIL 1Brookside, WICOVERING ROADS
Apr 7, 2:43 PM CDTHAIL 1Brookside, WICOVERING ROADS.
Apr 7, 3:02 PM CDTHAIL 0.88Pensaukee, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS53 KGRB 071934
SVRGRB
WIC083-072000-
/O.NEW.KGRB.SV.W.0002.200407T1934Z-200407T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
234 PM CDT Tue Apr 7 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southern Oconto County in northeastern Wisconsin...

* Until 300 PM CDT.

* At 233 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Pulaski, or 19 miles northwest of Bay Shore Park, moving east at
  40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Oconto, Little Suamico, Chase, Oconto Falls, Abrams, Stiles,
  Pensaukee, Morgan, Sampson and Brookside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4470 8824 4477 8825 4484 8825 4493 8773
      4490 8777 4486 8777 4471 8792 4468 8793
TIME...MOT...LOC 1933Z 263DEG 36KT 4477 8816 

HAIL...1.00IN
WIND...<50MPH
 
$$

Uhlmann
2 follow-up statements
855 
WWUS53 KGRB 071946
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
246 PM CDT Tue Apr 7 2020

WIC083-072000-
/O.CON.KGRB.SV.W.0002.000000T0000Z-200407T2000Z/
Oconto WI-
246 PM CDT Tue Apr 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHERN OCONTO COUNTY...

At 246 PM CDT, a severe thunderstorm was located 8 miles southwest of
Oconto, or 13 miles northwest of Bay Shore Park, moving east at 40
mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Oconto, Little Suamico, Abrams, Pensaukee and Brookside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4469 8804 4476 8808 4482 8804 4493 8773
      4490 8777 4486 8777 4471 8792 4468 8793
TIME...MOT...LOC 1946Z 263DEG 36KT 4479 8798 

HAIL...1.00IN
WIND...<50MPH
 
$$

Uhlmann
847 
WWUS53 KGRB 071952
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
252 PM CDT Tue Apr 7 2020

WIC083-072002-
/O.EXP.KGRB.SV.W.0002.000000T0000Z-200407T2000Z/
Oconto WI-
252 PM CDT Tue Apr 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OCONTO COUNTY WILL
EXPIRE AT 300 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4469 8804 4476 8808 4482 8804 4493 8773
      4490 8777 4486 8777 4471 8792 4468 8793
TIME...MOT...LOC 1952Z 263DEG 36KT 4479 8794 

$$

Uhlmann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 12:55 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 7, 12:55 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1255 PM CDT Tue Apr 7 2020

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 357 AM CDT Tue Apr 7 2020

The left exit region of a strong 300mb jet will move
across Wisconsin this morning and produce sufficient upper support
for elevated thunderstorms. Stable air near the surface should
keep gusty winds from making it to the surface, but low wet bulb
zero heights could support at least small hail. Low level war
advection will produce showers across the remainder of the area
this morning.

Thunderstorms are possible this afternoon across central and east
central Wisconsin due to the combination of low level convergence
and some upper jet support. A few storms could produce gusty winds
and small hail just north of the surface front. Highs today will
range from the low to mid 40s over Washington Island to the mid
60s across the far southern counties.

The showers will exit early this evening with clearing tonight.
Lows will be about five degrees above usual. A strong upper
system will bring rain back to the southern half or so of the
forecast area by Wednesday afternoon. Temperatures will be above
normal despite the clouds and precipitation.

.LONG TERM...Wednesday Night Through Monday
Issued at 357 AM CDT Tue Apr 7 2020

Split flow to continue across the CONUS into this weekend before a
southern stream closed upper low moves east from CA and eventually
merges with a broad northern stream upper trough over the central
CONUS. The main point of contention will be the movement of a
northern stream shortwave trough diving southeast out of Canada
next weekend. Models are having issues as to how much digging this
trough will take and this would impact timing of precipitation for
early next week. Temperatures are more straightforward with below
normal readings into next week.

Rain showers could linger into Wednesday evening over eastern WI
as the trailing shortwave trough to still be in the process of
exiting the area. Otherwise, a surge of CAA to overspread WI as 8H
temperatures drop into the -7 to -11C range by daybreak.
Subsidence behind the system should bring some decrease in clouds
overnight with min temperatures to range from the middle to upper
20s north-central WI, to the middle 30s over parts of east-central
WI. A cyclonic flow to prevail over the western Great Lakes region
on Thursday and when combined with daytime heating, cold air aloft
and pieces of shortwave energy rotating through the broad upper
trough over the Great Lakes, expect to see at least a small chance
of light rain or snow showers to pop up. The bigger story for
Thursday though will be the cool down in temperatures and the
windy conditions anticipated. Look for readings to only be around
40 degrees north-central, lower to middle 40s elsewhere with
west-northwest sustained winds of 15 to 25 mph with gusts of 30
to 40 mph.

Loss of daytime heating would end most of the precipitation
chances by Thursday evening, however northwest winds may bring
lake effect snow showers or flurries to north-central WI through
the night. Look for partly to mostly cloudy skies, gradually
diminishing winds and min temperatures to range from the lower to
middle 20s north-central, to around 30 degrees east-central WI. A
ridge of high pressure is forecast to move into WI on Friday and
bring a mix of sun and clouds to the forecast area. Friday will
have less wind (west-northwest at around 10 mph) with max
temperatures in the lower to middle 40s north/near Lake MI, middle
to upper 40s south.

Models begin to go their separate ways starting late Friday night
as the ECMWF sends the next cold front into the Upper MS Valley,
while the GFS still has the front moving through the northern
Plains. The CMC is even faster than the ECMWF reaching far western
WI by daybreak. For now, will bring a small chance pop to central
WI after midnight. The cold front and associated weak shortwave
trough, to push into /through WI on Saturday with enough lift/
forcing to bring a chance of light rain or a rain/snow mix to the
forecast area. Max temperatures for Saturday to warm a bit with
readings in the middle to upper 40s near Lake MI, upper 40s to
lower 50s inland.

Forecast become more muddled for early next week as the models are
having issues with how much digging takes place with the next
northern stream shortwave trough. The 00Z ECMWF does not dig this
feature as much as its 12Z output from yesterday and is closer to
the GFS. That being said, the potential phasing of this northern
stream trough with a southern stream shortwave trough (the old CA
closed low) makes for a difficult forecast. If these systems can
phase fast enough, a developing Spring storm could bring rain
and/or snow to northeast WI Sunday into Monday. If these systems
do not phase in time, we would only get brushed with light snow
late Sunday into Sunday night. Anticipate several more changes to
occur with each computer model in the coming days, but for now
will include small pops for both Sunday and Monday. Max
temperatures for both days will remain below normal (mainly in the
40s).
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1245 PM CDT Tue Apr 7 2020

Having a hard time getting rid of the low clouds and fog over
central and parts of north central WI, where widespread IFR/LIFR
conditions persist. Even though vsbys improve farther west, low
ceilings are still observed back to the MN border. Should finally
see some improvement after winds turn west or northwest later
this afternoon, and should have clearing there by 00z/Wed. Farther
east, have a mix of MVFR/IFR conditions, with some clearing noted
in east central WI. Could see enough destabilization for scattered
thunderstorm development from the Fox Valley eastward during the
mid to late afternoon. Otherwise, expecting scattered showers and
isolated storms farther north.

After clearing occurs in the late afternoon and evening, light
winds and lingering low-level moisture will likely result in fog
development overnight, especially in north central and central WI.
Areas of marine fog will also be found near Lake Michigan, though
light west to northwest winds may keep it offshore and away the
MTW airport. The fog should improve Wednesday morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......Kallas
AVIATION.......Kieckbusch
Hazardous weather outlook, Apr 7, 9:45 AM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
945 AM CDT Tue Apr 7 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081445-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
945 AM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected today. An isolated severe
thunderstorm or two will be possible. Large hail will be the main
threat.

Hazardous conditions are expected to continue near streams and
rivers due to high water levels and fast flows. Fast flows are
also being reported below area dams.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous conditions are expected near streams and rivers due to
high water levels and fast flows.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-081445-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
945 AM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty west to northwest winds are expected to produce conditions
hazardous to small craft Wednesday night into Friday. A few gales
force gusts are possible Thursday night.

Kieckbusch

In the hours before

Special weather statement, Apr 7, 9:35 AM CDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
935 AM CDT Tue Apr 7 2020

WIZ018-019-030-071545-
Langlade WI-Marathon WI-Lincoln WI-
935 AM CDT Tue Apr 7 2020

...STRONG THUNDERSTORM HEADED TOWARD LINCOLN...NORTHEASTERN MARATHON
AND NORTHWESTERN LANGLADE COUNTIES LATE THIS MORNING...

At 932 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ladysmith, moving east at 60 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wausau, Weston, Merrill, Rib Mountain, Tomahawk, Parrish, Gilbert,
Council Grounds State Park, Tripoli and Dutch Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4512 9004 4556 9004 4556 8991 4539 8922
      4488 8943 4511 9020 4512 9020
TIME...MOT...LOC 1432Z 290DEG 56KT 4557 9102

Kieckbusch
Local storm report, Apr 7, 10:54 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1054 AM CDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             5 N MERRILL             45.25N 89.68W
04/07/2020  E0.50 INCH       LINCOLN            WI   LAW ENFORCEMENT

&&

MIKEC
Special weather statement, Apr 7, 10:58 AM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1058 AM CDT Tue Apr 7 2020

WIZ018-019-071645-
Langlade WI-Lincoln WI-
1058 AM CDT Tue Apr 7 2020

...SPECIAL WEATHER STATEMENT...

At 1056 AM CDT, Doppler radar was tracking a strong thunderstorm
near Dutch Corners, or 22 miles north of Wausau, moving east at 50
mph. A second storm is trailing behind the initial storm, entering
western Lincoln county as of 1057 AM CDT.

These storms may produce pea size hail and winds in excess of 30 mph.

Locations impacted include...
Antigo, Merrill, Tomahawk, Harrison, Parrish, Gilbert, Pearson,
Council Grounds State Park, Tripoli and Dutch Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4555 9004 4555 8946 4545 8941 4546 8897
      4542 8892 4538 8893 4538 8887 4533 8881
      4512 8893 4512 8898 4503 8898 4503 8922
      4512 8923 4518 9004
TIME...MOT...LOC 1556Z 282DEG 43KT 4528 8958

Uhlmann
Special weather statement, Apr 7, 1:35 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
135 PM CDT Tue Apr 7 2020

WIZ011-013-019-021-071900-
Langlade WI-Northern Oconto County WI-Forest WI-
Northern Marinette County WI-
135 PM CDT Tue Apr 7 2020

...SPECIAL WEATHER STATEMENT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ma Ka Ja Wan Scout Reservation, or 11 miles south of Crandon, moving
east at 45 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Carter, Woodlawn, McCaslin Mountain Natural Area, Pearson, Ma Ka Ja
Wan Scout Reservation, Wabeno, Townsend, Freeman, Blackwell and
Choate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4532 8901 4546 8903 4557 8837 4530 8835
TIME...MOT...LOC 1835Z 258DEG 41KT 4540 8892

Uhlmann
Special weather statement, Apr 7, 1:53 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Green Bay WI
153 PM CDT Tue Apr 7 2020

WIZ011-013-021-073-071930-
Southern Marinette County WI-Northern Oconto County WI-Forest WI-
Northern Marinette County WI-
153 PM CDT Tue Apr 7 2020

...SPECIAL WEATHER STATEMENT...

At 152 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carter, or 18 miles southeast of Crandon, moving east at 55 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Pembine, Wausaukee, Carter, McCaslin Mountain Natural Area, Wabeno,
Amberg, Beecher, Athelstane, Silver Cliff and Caldron Falls Rese.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4534 8792 4536 8866 4548 8869 4565 8800
TIME...MOT...LOC 1852Z 261DEG 47KT 4544 8857

Uhlmann
Special weather statement, Apr 7, 2:17 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Green Bay WI
217 PM CDT Tue Apr 7 2020

WIZ031-039-074-071945-
Southern Oconto County WI-Shawano WI-Brown WI-
217 PM CDT Tue Apr 7 2020

...STRONG THUNDERSTORM IN EASTERN SHAWANO COUNTY...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Navarino Wildlife Area, or 9 miles east of
Shawano, moving east at 40 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Oconto, Pulaski, Suamico, Little Suamico, Chase, Oconto Falls,
Abrams, Angelica, Stiles and Bonduel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4467 8854 4482 8853 4490 8786 4479 8784
      4471 8792 4463 8793 4467 8783 4461 8782
TIME...MOT...LOC 1916Z 264DEG 35KT 4474 8840

Uhlmann

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 9:35 AM CDTSpecial Weather StatementGRBLincoln70 min
Apr 7, 10:17 AM CDTSevere Thunderstorm WarningGRBLincoln43 min
Apr 7, 10:58 AM CDTSpecial Weather StatementGRBLanglade, Lincoln47 min
Apr 7, 1:35 PM CDTSpecial Weather StatementGRBForest25 min
Apr 7, 1:53 PM CDTSpecial Weather StatementGRBMarinette37 min
Apr 7, 2:17 PM CDTSpecial Weather StatementGRBOconto28 min
Apr 7, 2:38 PM CDTSpecial Marine WarningGRB67 min
Apr 7, 2:48 PM CDTSevere Thunderstorm WarningGRBDoor, Kewaunee42 min
Apr 7, 2:58 PM CDTSpecial Weather StatementGRBOconto47 min
Apr 7, 3:03 PM CDTMarine Dense Fog AdvisoryGRB21 hr
Apr 7, 3:10 PM CDTSevere Thunderstorm WarningGRBDoor24 min
Apr 7, 3:16 PM CDTSpecial Marine WarningGRB89 min
Apr 7, 3:27 PM CDTSevere Thunderstorm WarningGRBDoor16 min
Apr 7, 3:45 PM CDTSpecial Weather StatementGRBDoor30 min
Apr 7, 3:55 PM CDTSpecial Weather StatementGRBMarinette20 min
Apr 7, 4:18 PM CDTSpecial Marine WarningGRB35 min
Apr 7, 4:34 PM CDTSpecial Marine WarningGRB51 min
Apr 7, 4:43 PM CDTSpecial Weather StatementGRBDoor17 min
Apr 7, 5:34 PM CDTSpecial Weather StatementGRBDoor26 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.